Daya ….. Rohan…. Shyam…. Riaz ….. what a South Asian spread! …………………. a dinkie-die curry’
I = Michael Roberts: An Explanatory Preamble Cast in May 2020
By 2004 I had retired from teaching in the Anthropology Department at Adelaide University and was proceeding with the pursuit of my research interests at my own pace within my limited resources. Sri Lanka and my connections therein was one such resource. When researching in Colombo in late November 2004 I flew to Jaffna on a wing and a prayer with the intention of exploring the Tamil Tiger “cult of suicide.” Previous contacts with two Tamil Canadians and a visit to the University of Jaffna as soon as I landed assisted me no end: partly via the invaluable support provided by the Krishnaswamy family and the readiness of their medical student son Chenthan to become my aide and guide during peregrinations within the Peninsula.
Carl Thayer & Pah Ahluwahlia today …. and … yesterday ….. a Tamil Tiger soldier relaxing in camp with his cyanide capsule readily available and unconstrained by his Catholic faith –photo by Shyam Tekwani circa 1988 … an incredible tale of an Indian journalist embedded with the LTTE during their battles with the IPKF
The Canadian Tamil friends’ links with the Uthayam news chain and the LTTE also enabled the three of us to travel to Kilinochchi on Friday 26th November and thence to be among the enormous crowd that assembled at the Thuyilam Illam (resting place) for maaveerar south of the town on 27th November to pay homage to the maaveerar and to listen to Pirapāharan’s broadcast peroration.
When I eventually got back to Adelaide I continued to research the devotion to cause among certain nationalist groups that enabled them to mount precision attacks through human bombs – the focus here being the Japanese kamikaze in the past, some Arab outfits, Al Qaida and the Tamil Tigers. In brief, my focus on the LTTE was being conditioned and aided by a broader comparative focus.
Thus informed, I approached an Australian research grant line identified by the initials APFRN for monies to organise a workshop on the topic with a focus on the participation of postgraduate students in our proposed gathering so that it fostered the dissemination of learning. Lo and behold, my application was successful. It is the framing of this project, its participants and one line of outcome (a web site) that I describe here.
II = Statement of Intent, 3 October 2005
At the moment, this Workshop is to be held over three days (afternoon, full day and morning) at some point between midday Monday 5th and midday Wednesday 7th December at the University of Adelaide.
Over the centuries individuals and groups have revealed extreme forms of commitment to a cause, risking their lives and sacrificing self for comrades and/or project. They have been mobilised towards such ends by states, states-to-be, resisting underclass elements or even nihilists. The factors promoting such projects, in any one instance, have usually been a mix. So too the individual motivations supporting such commitment and/or fervour.
Liberal humanism, the dominant ideology within the Western academic corridors, has found it difficult to engage with nationalist extremism and religious fundamentalism. It is my hunch that one of its difficulties lies within the individualist epistemology embedded within the secularised Christian West. Whether this is valid is one facet that will be brought under scrutiny in the proposed Workshop.
So too will the concept of “sacrificial devotion” that I deploy in this field as an alternative to “suicide bombers.” This preference arises from the fact that the first Tamil suicide-by-cyanide in 1974 was a defensive act by a cornered militant; and because the earliest LTTE suicides were of this type (their first attacking suicide being on 5 July 1987). Likewise acts of self-immolation, fasting unto death and mass suicide (e.g. Japanese in Saipan in late 1944 and Okinawa in 1945) can be embraced by this concept.
The intention behind this Workshop is to use (1) the case of the Tamil Tigers as a foundation for comparative explorations with material (2) drawn from the Japanese war ideology of the 1940s-and-before and (3) the “martyrdom operations” of radical Muslims in South East Asia (with the latter inevitably extending to (4) Al Qaeda and radical Muslims everywhere).
One facet lurking behind my promotion of this project is the thesis that different conceptions of personhood will inform the sacrificial devotion of those who lay their bodies on the line. To stress this facet is not to deny the centrality of specific political and economic causes for the struggles that such individuals espouse. Thus, we are probing what may well be merely a contributory domain.
As such, the orientation and leaning behind this Workshop is cultural. In the terms deployed by security-analysts, it falls within the realm of “soft power tools” rather than hard “power tools.” We are exploring mentalities and their roots, rather than technological capacities. This exploration, to repeat, will involve self-reflexivity in ways that encourage the problematization of the central concepts that I have outlined above as well as the comparative method. In effect, we will also be grappling with the difficulties of cultural translation, an age-old problem for anthropology and thus for all social sciences.
In keeping with the Futures programme under the label APFRN the Workshop will be explicitly (A) interdisciplinary and already has historians, political scientists, anthropologists, psychiatrists, and personnel in cultural studies lined up to participate; and will (B) involve generational layering: besides mature scholars, it has young scholars (Trefalt, Pieris) and postgraduates (Marshall, Uthayakumaran) on its books.
III = TENTATIVE PROGRAMME: Workshop on SACRIFICIAL DEVOTION IN COMPARATIVE PERSPECTIVE. TAMIL TIGERS AND BEYOND
MONDAY 5 December 1.00 to 6.00 pm
1.00 — Item 1: Roberts Introductions by/of Personnel 10 minutes
CHAIR = Peter Mayer
1.20 — Item 2: Roberts 10 minutes
1.30 — Item 3: Daya Somasundaram 15 minutes
1.45-2.15 — DISCUSSION 30 minutes
2.15 — Item 4: Power-Pt show 15 minutes
2.30 — Item 5: Roberts 15 minutes
2.45 –3.30 — DISCUSSANT Pal Ahluwalia reviews Items 3, 4 and 5 and kicks off the discussion
3.30-4.00 TEA BREAK
CHAIR = Peter Mayer
4.00 — Item 6: P-Pt show 10 minutes
4.10 — Item 7: Shyam Tekwani 20 minutes
4.30 — Item 8: Tambiah 20 minutes
- — DISCUSSANT Rohan Bastin focusing initially on 7 and 8, but then embracing Items 3 and 5 and the previous discussion in a 15 minute comment that leads us into the final discussion 60 minutes
- The length of time specified for each Item is approximate; and the periods are structured in ways providing some leeway.
- I am assuming that all those who have agreed to present papers will in fact do so.
- Some changes may be made in this programme.
TUESDAY 6 December
Chair = Roberts
9.20 — Item 9: Uthayakumaran 20 minutes
9.40 — Item 10: Ranganathan by Mayo 10 minutes
9.50 — Item 11: Marshall 20 minutes
10.15 DISCUSSANT Rohan Bastin comments on the 3 papers to initiate exchanges
11.00 – 11.20 TEA BREAK
Chair = Purnendra Jain
11.40 — Item 12: Trefalt 20 minutes
12.00 General Discussion of Paper 12 initiated by Roberts
12.30 — Item 13: Nourry 20 minutes
12.45 General Discussion of Paper 13
1.10–2.10 p.m. LUNCH BREAK
Chair = Bastin
2.0 — Item 14: Haniff Hassan 15 minutes
2.15 — Item 15: Sitti Nuryahati 15 minutes
- DISCUSSANT Carl Thayer reviews Papers 14 & 15 as well as 13 (Nourry)
and initiates the exchanges
3.30—4.00 TEA BREAK
Chair = ??
4.00 — Item 16: Sandilands 20 minutes
4.20 — Item 17: Riaz Hassan 20 minutes
DISCUSSANT Juanita Elias reviews Papers 16 & 17 and kicks off the discussion
Wednesday 7 December .…………….. Chair = Roberts
9.20 — Item 18: Thayer 20 minutes
9.40 — Item 19: Riaz Hassan 20 minutes
— DISCUSSANT Yasmin Tambiah leads the exchanges 45 minutes
TEA BREAK 10.45 –11.10
11.10 DISCUSSANT Bastin provides a summing up in ways intended to provoke explosive exchanges … appropriate what!
1.00 Dispersal …[a note that assumed survival by all]
the tuyilam illam at Vadamaratchchi –pix by Michael Roberts, November 2oo4 …. and female maaveerar presented in one shed at VVT
NB: One by-product was the website https://sacrificialdevotionnetwork.wordpress.com ….. THIS will be presented in a separate item in Thuppahi but can be visited by those keen enough to do so.
 I had not contacted any one in Jaffna beforehand and only had an ordinary box camera. The widening mechanism l packed up after about 25 snaps during my Peninsula trips and I did not have the elementary sense to purchase another camera for my trip to Tigerland. My camera pictures of the maaveerar activities in the Peninsula have proven invaluable.
 Mrs Krishnaswamy was a lecturer in the History Department and as it happened AJ Canagarathna (now deceased) was boarding with them. He had been my senior at Ramanathan Hall in Peradeniya University, so I went to visit him immediately. This event consolidated my relationship with the Krishnaswamy family. Chenthan was a godsend.
 Chenthan has since graduated and subsequently served as my host in Vavuniya in 2011(?) when I was enroute to Jaffna. He is now working in USA.
 We arrived in Kilinochchi early and were guests at a sumptuous breakfast for many, many people –prior to a major tamasha associated with the opening of a media centre. Thamil Chelvam was the keynote speaker amidst many others (inclusive of a Catholic priest, Thiru Master and Sivaram). All proceedings were in Tamil. I kept a low profile.
 I have forgotten what these initials stand for and a Google search did not help.
One response to “Sacrificial Devotion in Comparative Perspective: A Workshop at Adelaide University in Late 2005”
Pingback: The Web Site on “Sacrificial Devotion” …. Its Short Run | Thuppahi's Blog